Numerical approximation of semilinear subdiffusion equations with nonsmooth initial data

Mariam Al-Maskari, Samir Karaa

Research output: Contribution to journalArticlepeer-review

8 Citations (Scopus)

Abstract

We consider the numerical approximation of a semilinear fractional order evolution equation involving a Caputo derivative in time of order α ϵ (0, 1). Assuming a Lipschitz continuous nonlinear source term and an initial data u0 ϵHν;(Ω), ν ϵ [0, 2], we discuss existence and stability and provide regularity estimates for the solution of the problem. For a spatial discretization via piecewise linear finite elements, we establish optimal L2(Ω)-error estimates for cases with smooth and nonsmooth initial data, extending thereby known results derived for the classical semilinear parabolic problem. We further investigate fully implicit and linearized time-stepping schemes based on a convolution quadrature in time generated by the backward Euler method. Our main result provides pointwise-in-time optimal L2(Ω)-error estimates for both numerical schemes. Numerical examples in one- and two-dimensional domains are presented to illustrate the theoretical results.

Original languageEnglish
Pages (from-to)1524-1544
Number of pages21
JournalSIAM Journal on Numerical Analysis
Volume57
Issue number3
DOIs
Publication statusPublished - Jan 1 2019

Keywords

  • Convolution quadrature
  • Finite element method
  • Lipschitz condition
  • Nonsmooth initial data
  • Optimal error estimate
  • Semilinear fractional diffusion equation

ASJC Scopus subject areas

  • Numerical Analysis
  • Computational Mathematics
  • Applied Mathematics

Fingerprint Dive into the research topics of 'Numerical approximation of semilinear subdiffusion equations with nonsmooth initial data'. Together they form a unique fingerprint.

Cite this